Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 16, 2021, 2:56 PM MST for Gila County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 2:56 PM MST (21:56 UTC)
- Expired
- Jul 16, 2021, 3:30 PM MST
- In force
- 34 min
- Issued by
- NWS Phoenix, AZ
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 113 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1714 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WWUS85 KPSR 162156
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST Fri Jul 16 2021
AZZ558-560-563-162230-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
256 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...
At 255 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles east of Globe, moving southwest at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
San Carlos, Cutter and San Carlos Reservoir.
This includes the following highways...
AZ Route 70 between mile markers 257 and 271.
AZ Route 77 near mile marker 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3340 11035 3340 11041 3338 11045 3329 11046
3320 11040 3320 11046 3318 11047 3318 11052
3333 11074 3354 11049 3344 11032
TIME...MOT...LOC 2155Z 037DEG 9KT 3343 11046
$$
18What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:48 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 16, 11:48 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1148 AM MST Fri Jul 16 2021
.UPDATE...
Updated 18Z aviation discussion.
&&
.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily chances for
showers and thunderstorms across south-central and eastern Arizona
with a tendency to favor the higher terrain of eastern Arizona.
Storms will be capable of producing both locally heavy rain and
strong winds. Temperatures overall will remain close to average
through the middle of next week.
&&
.DISCUSSION...
Yesterday saw a few strong thunderstorms, but overall most areas
were relatively quiet, likely due to weak subsidence aloft and the
lack of a good trigger for storm development. Current radar
imagery is mostly quiet across Arizona, while satellite imagery
shows a weak vort max spinning across southeast Arizona. We should
remain quiet through the rest of the morning as the nearest
complex of storms is along the Utah/Arizona line.
Deep moisture is still prevalent across much of the region, but
the upper level flow remains very weak. For this afternoon, there
is good evidence the high terrain north and east of Phoenix will
be more active with most if not all HREF members showing storms
developing from Flagstaff to the White Mtns. As usual, there are
some unknowns, like the influence of the vort max which models
keep over southeast Arizona through this afternoon before slowly
pushing westward across southern Arizona tonight into Saturday.
The Rim should be the main focus for storm initiation today and
with a weak northeasterly steering flow, they will have a decent
shot at progressing west southwestward into the lower deserts this
evening. MUCAPEs do look lower today than the previous couple
days, but still plenty sufficient for a few organized strong
storms over the high terrain with heavy rainfall and flooding the
main threats. Storms across the lower deserts will definitely be
possible (20-30% chance) late this afternoon and evening with the
HREF favoring storms tracking to the southwest off the high
terrain into Pinal County. HREF also shows some storms affecting
the Phoenix metro, but clearly favors storms mostly south and east
of Phoenix. Strong downdraft winds and locally heavy rainfall
will be the main concerns with storms over the lower deserts.
A potential wrinkle in this evening's outlook may come from the
vort max across southeast Arizona. Insolation may be limited
across southeast Arizona this morning and subsidence over extreme
southeast Arizona is likely to limit storm development this
afternoon. However, some HREF members show some storms developing
late this afternoon across Graham County and portions of Pima
County. The latest HRRR and the FV3 show this activity potentially
combining with the storms from Gila County early this evening
before tracking slowly through at least Pinal County. A large
enough cluster of storms may result in a strong outflow tracking
through the Phoenix area this evening, potentially triggering
other storms. Later today definitely seems more active than what
happened yesterday, but as like most days several components need
to come together for more widespread storm activity to occur.
Scattered shower and storm activity may also persist through much
of Friday night, mainly following the westward progression of the
vort max.
Saturday will see a westward expansion of the monsoon moisture,
mainly due to the increasing southeasterly flow from the upper
level high repositioning itself to our northeast and the vort
max/inverted trough continuing to track westward reaching
southeast California Saturday afternoon. Subsidence behind the
inverted trough is likely to limit storm chances across south-
central Arizona initially on Saturday, while also bringing chances
for some isolated storms as far west as southeast California. The
stronger southeasterly flow may be enough for a complex of storms
later in the day to track northwestward through southeast Arizona
and maybe into south-central Arizona Saturday night, as hinted by
the 06Z HRRR.
A favorable southeasterly flow should persist across much of the
region Sunday into Monday resulting in a northward expansion of
monsoon moisture well into the Great Basin. Daily storm chances
will exist across most of Arizona through at least early next
week, favoring the typical high terrain areas each day. There will
likely be at least a day or two where the lower deserts will be
active, especially if the mid level easterly flow increases like
what models continue to show for next Tuesday and Wednesday.
Through next week, there are no signs of the monsoon letting up,
in fact it will likely be more active than the current week has
been.
The temperature forecast is mostly an afterthought at this time,
taking a backseat to our daily storm chances. NBM guidance has not
changed much supporting near normal temperatures across the
western deserts to slightly below normal across south-central
Arizona.
&&
.AVIATION...Updated at 1845Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Potential convective impacts through late morning and once again
later this afternoon and evening will be the main aviation impacts
for the Phoenix terminals through Saturday morning. Ongoing shower
and isolated thunderstorm activity with SCT-BKN ceilings down to 7
kft between KIWA and KPHX will dissipate by 1930Z to most likely
allow for at least a few hours without convection. Additional
isolated to scattered thunderstorms may develop late this
afternoon if we warm up quickly, but will be more likely after
01-02Z as E-NE to S-SE outflows push in from higher terrain storms
to the north and east. Isolated to scattered thunderstorms should
redevelop along these outflows given the moist environment, with
about a 30% chance at all terminals. The period of storms should
only last a few hours, but for now we have an earlier 01-04Z
period in the TAFs even though it may be as late as 04-07Z.
Isolated convection will be possible overnight, but impacts should
be low. Another round of storms will be possible on Saturday
morning, but will most likely be west of the terminals if storms
and outflows this evening stabilize the Phoenix metro.
Winds this afternoon will most likely remain easterly to
southerly at 5-10 knots until at least 21Z once skies clear out
enough to allow for light westerlies to mix down to the surface.
Terminals on the northern and western sides of Phoenix should be
the first to veer to westerly as they clear out first. There is a
40% chance that winds remain southerly to easterly or variable and
do not switch to westerly at any site this afternoon ahead of
thunderstorm outflows late this afternoon or evening. There is a
50-60% chance of 30 knot winds or greater with the E-NE to S-SE
winds this afternoon. Winds should become light and variable or
easterly overnight and generally remain that way through 18Z.
Southeast California/Southwest Arizona including KIPL and KBLH:
Aside from gusty southerly winds this afternoon, no major aviation
weather concerns are expected through Saturday morning. S-SE to
S-SW winds are anticipated to last through the TAF period with
afternoon gusts near 20-25 kt. Shower and thunderstorm activity is
expected to remain east of the Colorado River with minimal impacts
expected at KIPL and KBLH aside from a few high clouds.
&&
.FIRE WEATHER...
Sunday through Thursday:
Temperatures will generally be near seasonal averages as monsoon
moisture remains in place over the region. Storm activity is
anticipated to spread as far west as southeast California by early
next week. Any storms that form will have good potential to
produce wetting rain. Threats from storms will continue to involve
locally heavy rainfall and flooding while an increase in strong
gusty winds looks possible starting Sunday or Monday. Significant
flooding may be experienced on previously burned areas of Gila
County. Min RH levels are expected to remain in the 20-30% range
most areas (30-40% higher terrain of south-central AZ). Max RH
levels will be 35-55% most places (60-90% higher terrain of south-
central AZ). Apart from thunderstorms, winds will favor familiar
diurnal patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 PM MST this evening for AZZ545-547-
552-555>558-560>563.
CA...None.
&&
DISCUSSION...Kuhlman
AVIATION...Hopper/AD
FIRE WEATHER...AJ/KuhlmanIn the hours before
Special weather statement, Jul 16, 9:48 AM MST, 5 hours 8 minutes before
Special Weather Statement National Weather Service Phoenix AZ 948 AM MST Fri Jul 16 2021 AZZ548-550-551-553-161715- South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ- 948 AM MST Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 1015 AM MST... At 947 AM MST, Doppler radar was tracking a strong thunderstorm over Tumbleweed Park, or near Chandler, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mesa, Chandler, Gilbert, Sun Lakes, Queen Creek, Gilbert City Hall, Tumbleweed Park, Chandler City Hall, San Tan Village Mall, Seville, Freestone Park, Bapchule, Chandler Fashion Center Mall, Phoenix Mesa Gateway Airport, Sacaton, Santan and Higley. This includes the following highways... AZ Interstate 10 between mile markers 164 and 177. US Highway 60 near mile marker 179. AZ Route 87 between mile markers 151 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3339 11185 3332 11165 3307 11175 3318 11202 TIME...MOT...LOC 1647Z 026DEG 8KT 3326 11182 INS
Special weather statement, Jul 16, 2:56 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST Fri Jul 16 2021
AZZ558-560-563-162230-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
256 PM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...
At 255 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles east of Globe, moving southwest at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
San Carlos, Cutter and San Carlos Reservoir.
This includes the following highways...
AZ Route 70 between mile markers 257 and 271.
AZ Route 77 near mile marker 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3340 11035 3340 11041 3338 11045 3329 11046
3320 11040 3320 11046 3318 11047 3318 11052
3333 11074 3354 11049 3344 11032
TIME...MOT...LOC 2155Z 037DEG 9KT 3343 11046
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:06 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 15, 5:07 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 15, 5:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 15, 5:33 PM MST | Special Weather Statement | PSR | La Paz | 42 min |
| Jul 15, 5:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 15, 6:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 15, 6:08 PM MST | Special Weather Statement | PSR | Pinal | 52 min |
| Jul 16, 8:54 AM MST | Special Weather Statement | PSR | Pinal | 36 min |
| Jul 16, 9:48 AM MST | Special Weather Statement | PSR | 27 min | |
| Jul 16, 11:21 AM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Jul 16, 3:27 PM MST | Special Weather Statement | PSR | 33 min | |
| Jul 16, 3:37 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Jul 16, 4:39 PM MST | Special Weather Statement | PSR | Gila | 36 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.